Alert archive / Indiana / Small Craft Advisories in 2011

Small Craft Advisory 55, NWS Northern Indiana

October 20, 2011

NWS Northern Indiana issued this small craft advisory at Oct 20, 2011, 10:10 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 10:10 PM EDT (02:10 UTC)
Expired
Oct 21, 2011, 3:32 PM EDT
In force
17 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WHUS73 KIWX 210210
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 PM EDT THU OCT 20 2011

LMZ043-046-211015-
/O.CAN.KIWX.GL.W.0031.000000T0000Z-111021T0600Z/
/O.NEW.KIWX.SC.Y.0055.111021T0210Z-111021T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1010 PM EDT THU OCT 20 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT FRIDAY.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: NORTHWEST WINDS 15 TO 25 KNOTS...WITH GUSTS TO 30 KNOTS.

* WAVES: 10 TO 14 FEET OVERNIGHT...DIMINISHING SLOWLY THROUGH
  FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
120 
WHUS73 KIWX 210843
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 AM EDT FRI OCT 21 2011

LMZ043-046-211645-
/O.CON.KIWX.SC.Y.0055.000000T0000Z-111021T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
443 AM EDT FRI OCT 21 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING. 

* WINDS: NORTHWEST WINDS 15 TO 20 KNOTS...WITH GUSTS TO 25 KNOTS.

* WAVES: 6 TO 10 FEET...SUBSIDING TO 2 TO 4 FEET THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
917 
WHUS73 KIWX 211932
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT FRI OCT 21 2011

LMZ043-046-212045-
/O.CAN.KIWX.SC.Y.0055.000000T0000Z-111021T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
332 PM EDT FRI OCT 21 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. 


$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 20, 8:05 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 20, 8:05 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 PM EDT THU OCT 20 2011

.UPDATE...
THE COMBINATION OF SYNOPTIC FORCING WITH A WEAK EMBEDDED SHORT
WAVE PROGRESSING THROUGH THE BACK SIDE OF THE EXITING UPPER LEVEL
SYSTEM...AND LAKE EFFECT/LAKE ENHANCEMENT HAS RESULTED IN SHOWERS
PERSISTING ACROSS APPROX NERN TWO THIRDS OF THE FORECAST AREA THIS
EVENING. LAKE EFFECT PARAMETERS RATHER MEAGER AND UNIMPRESSIVE
WITH LAKE/850 HPA DELTA TEMPS ON THE ORDER OF 15 DEGREES WITH A
FAIRLY SHALLOW BASED INVERSION AND LAKE INDUCED EQUILIBRIUM LEVELS
OF 5-6K FT. OVER THE NEXT FEW HOURS...FORCING SHOULD WANE WITH THE
AFOREMENTIONED SYNOPTIC SHORT WAVE SLIDING SOUTHEAST ACROSS
NORTHERN INDIANA...AND WOULD SUSPECT SHOULD SEE A MORE RAPID
DETERIORATION TO THE RAIN ONCE THIS FORCING EXITS GIVEN THESE
MARGINAL LAKE EFFECT PARAMETERS. ONLY TWEAKS MADE TO THE EVENING
UPDATE WERE TO EXTEND HIGHER POPS A BIT LONGER INTO THE EARLY
EVENING AND TO CANCEL THE LAKESHORE FLOOD ADVISORY. ALL OTHER
FORECAST PARAMETERS ARE IN GOOD SHAPE AND NO SIGNIFICANT CHANGES
WERE MADE.

.AVIATION...
00Z TAFS...MAIN AVIATION CONCERNS WILL BE LINGERING RAIN SHOWERS
AND CIG TRENDS OVERNIGHT.

THE COMBINATION OF WEAK EMBEDDED SHORT WAVES PROGRESSING THROUGH
THE BACK SIDE OF THE DEPARTING UPPER LEVEL LOW AND LAKE
ENHANCEMENT HAS LED TO A FAIRLY EXTENSIVE AREA OF RAIN SHOWERS
PERSISTING THIS EVENING FROM SOUTHWEST LOWER MICHIGAN INTO
NORTHEAST INDIANA. WATER VAPOR/RUC INSPECTION SUGGESTS THE
STRONGEST OF THESE SHORT WAVES SHOULD ROUND THE BASE OF THE UPPER
TROUGH AND DEPART THE AREA DURING THE MID AND LATE EVENING HOURS.
AFTER THIS VORT PASSES...CONTINUATION OF PRECIP CHANCES WILL HINGE
MAINLY ON LAKE EFFECT/ENHANCEMENT. INVERSION HEIGHTS ARE
RELATIVELY LOW AND RUC FCST SOUNDINGS STILL INDICATE DRYING LOW
LEVELS ABOVE THIS INVERSION LATE THIS EVENING. THUS...EXPECTING
RAINFALL TO WANE LATE THIS EVENING INTO THE EARLY OVERNIGHT HOURS
AND TIMING FROM PREVIOUS TAF STILL LOOKS REASONABLE. MID RANGE
MVFR CIGS IN THE 1500 TO 2500 FT RANGE ARE EXPECTED FOR MUCH OF
THE NIGHT BEFORE BECOMING VFR TOWARD MORNING AS DRIER LOW LEVEL
AIR ADVECTS INTO THE AREA. PERHAPS SOME CONVECTIVE ENHANCEMENT TO
THE WINDS EARLY THIS EVENING...BUT OVERALL TREND SHOULD BE FOR
GUSTS TO DROP OFF FOR THE OVERNIGHT HOURS WITH WEST WINDS OF 10 TO
15 KNOTS CONTINUING. FRIDAY SETTING UP AS A QUIET DAY WITH VFR
CONDITIONS AND A CONTINUATION OF WEST WINDS IN THE 10 TO 15 KNOT
RANGE AS A SFC RIDGE AXIS BUILDS INTO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 351 PM EDT THU OCT 20 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

KIWX RADAR SHOWING PRECIP FINALLY DIMINISHING AS SFC AND UPPER
LOW HAVE MOVED OFF TO THE EASTERN GREAT LAKES THIS AFTERNOON.
GRADUALLY IMPROVING CONDITIONS THROUGH THE SHORT TERM AS SFC HIGH
PRESSURE WILL BUILD INTO THE REGION. POTENTIAL FOR BRIEF LAKE
EFFECT SHOWERS IN THE WAKE OF THIS SYSTEM OVERNIGHT DESPITE
MARGINAL DELTA T...WILL STILL HAVE GOOD NW FETCH AND 5KFT
INVERSION HEIGHTS AND PLENTY OF ADDL SYNOPTIC MOISTURE TO WORK
WITH. SFC RIDGE AXIS SHIFTS EASTWARD TOWARD THE AREA ON FRIDAY
LEADING TO GRADUAL CLEARING SKIES. RIDGE AXIS OVERHEAD FRIDAY
NIGHT WILL PROVIDE IDEAL RADIATIONAL COOLING AND EXPECT TEMPS TO
DROP DOWN INTO THE MID 30S BRINGING PATCHY FROST TO MUCH OF THE
CWA.&&

LONG TERM...SATURDAY THROUGH THURSDAY

ACTIVE NEARLY ZONAL NE PACIFIC/NW CONUS FLOW CAN BE EXPECTED EARLY
IN THE PERIOD...WITH SEVERAL LOWER AMPLITUDE MID LVL IMPULSES
PROGGED TO TRACK EWD INTO THE MIDWEST/GREAT LAKES...INTO A MEAN
EASTERN CONUS UPPER TROUGH. A MOISTURE STARVED LEAD SHORTWAVE WILL
TRACK THROUGH THE GREAT LAKES ON SATURDAY PROVIDING THE FA WITH
NOTHING MORE THAN A FEW HIGH CLOUDS AND POSSIBLY SOME HIGH BASED
DIURNAL CU. A 130KT PLUS EASTERN PACIFIC UPPER JET WILL MAKE ITS WAY
INLAND TOWARDS THE NRN PLAINS BY SUNDAY...SUPPORTING DOWNSTREAM
TROUGHING/HEIGHT FALLS. 12Z MODELS HAVE REMAINED RELATIVELY
CONSISTENT IN HIGHLIGHTING THE SUNDAY AFTN/EVE PERIOD FOR THE BEST
CHANCE FOR A LIGHT/MEASURABLE RAIN AS THE ASSOCIATED SHORTWAVE
TROUGH AND WEAK THETA-E ADV TRANSLATES THROUGH THE GREAT LAKES.
STRONG FORCING BYPASSING TO THE NORTH / PER GFS/ECMWF Q-VECTOR AND
DYNAMIC TROPOPAUSE ANALYSIS / COMBINED WITH LIMITED MOISTURE
RETURN (DRY SFC-7H LAYER) SUPPORTS ONLY LOWER CHC POPS ATTM.
TRAILING CDFNT LOOKS TO SINK SOUTH/EAST OF THE FA BY MONDAY WITH
LARGE SCALE SUBSIDENCE/DRYING EXPECTED BEHIND SUNDAY'S SHORTWAVE.

12Z GUIDANCE CAME INTO A LITTLE BETTER AGREEMENT WITH
TIMING/AMPLITUDE OF THE NEXT AMPLIFYING/SHARPENING UPPER TROUGH TO
DIG INTO THE CENTRAL CONUS BY THE MIDDLE OF NEXT WEEK. THE
OPERATIONAL GFS CAME IN SLOWER AND MORE SIMILAR TO THE GEFS AND
ECMWF. AS A RESULT FAVORED A MODEL BLEND FOR
TEMPS/POPS/ETC...RESULTING IN A CONTINUATION OF MID CHC POPS TUESDAY
INTO WEDNESDAY GIVEN THE PROGGED WAA REGIME WITH A BAROCLINIC ZONE
SINKING SEWD DURING THIS TIME. POSITIVE PV ANOMALY DIGGING THROUGH
BASE OF THIS TROUGH COULD TRIGGER CYCLOGENESIS AND A DECENT MID LAT
CYCLONE SOMETIME BY THE MIDDLE TO LATER PART OF NEXT WEEK WHICH
COULD OFFER UP ANOTHER OPPORTUNITY FOR HEAVY RAINFALL AND POSSIBLY
A FEW THUNDERSTORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 2 AM EDT FRIDAY FOR LMZ043-046.

&&

SHORT TERM...LOGSDON
LONG TERM...STEINWEDEL
UPDATE...MARSILI
AVIATION...MARSILI
Hazardous weather outlook, Oct 20, 5:38 PM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT THU OCT 20 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-212145-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
538 PM EDT THU OCT 20 2011 /438 PM CDT THU OCT 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

RAIN WILL GRADUALLY TAPER OFF LATE THIS EVENING AND OVERNIGHT.
SOME ONGOING MINOR FLOODING IS POSSIBLE TONIGHT...ESPECIALLY WHERE
DRAINS ARE CLOGGED FROM FALLEN LEAVES AND ALONG TYPICAL LOW LEVEL
LYING AREAS EASILY PRONE TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FROST IS EXPECTED LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-212145-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
538 PM EDT THU OCT 20 2011 /438 PM CDT THU OCT 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TONIGHT

GUSTS UP TO 35 TO 40 KNOT GALES WILL REMAIN POSSIBLE THROUGH THIS
EVENING FOR SOUTHERN LAKE MICHIGAN BEFORE DIMINISHING OVERNIGHT. A
GALE WARNING REMAINS IN EFFECT FOR THE NEARSHORE WATERS. HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL THEN PERSIST THROUGH THE REMAINDER
OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL GRADUALLY DIMINISH FRIDAY BUT CONDITIONS
HAZARDOUS TO SMALL CRAFT ARE LIKELY TO CONTINUE THROUGH AT LEAST
THROUGH EARLY FRIDAY EVENING.

PATCHY FROST IS POSSIBLE LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Oct 20, 5:24 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT THU OCT 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       COLUMBUS GROVE          40.92N  84.06W
10/20/2011  M2.78 INCH       PUTNAM             OH   TRAINED SPOTTER

            STORM TOTAL RAINFALL THROUGH 400 PM.

&&

EVENT NUMBER IWX1101418

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:04 AM EDTFrost AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more28 hr
Oct 20, 10:22 PM EDTRiver Flood WatchIWXPutnam6 hr
Oct 21, 4:36 AM EDTRiver Flood WarningIWXPutnam60 hr
Oct 21, 6:00 PM EDTRiver Flood WarningIWXAllen, Paulding, Putnam28 hr

Nearby

Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.